Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 51, NWS Memphis, TN

December 13, 20225 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Dec 13, 2022, 10:40 PM CST for 5 counties in Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2022, 10:40 PM CST (04:40 UTC)
Expired
Dec 13, 2022, 11:15 PM CST
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lafayette County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

745 
WFUS54 KMEG 140440
TORMEG
MSC071-107-119-135-161-140515-
/O.NEW.KMEG.TO.W.0051.221214T0440Z-221214T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1040 PM CST Tue Dec 13 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Lafayette County in northwestern Mississippi...
  Northern Yalobusha County in northwestern Mississippi...
  Northeastern Tallahatchie County in northwestern Mississippi...
  Southeastern Quitman County in northwestern Mississippi...
  Panola County in northwestern Mississippi...

* Until 1115 PM CST.
    
* At 1039 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Charleston, moving northeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Batesville, Water Valley, Charleston, George Payne State Park, John
  W Kyle State Park, Sardis, Lambert, Crowder, Pope, Enid, Paynes,
  Springdale, Burgess, Velma, Vance, Oakland, Courtland, Taylor,
  Distall and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3418 9031 3454 8979 3415 8951 3409 8951
      3382 9027
TIME...MOT...LOC 0439Z 233DEG 55KT 3403 9011 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SMW
1 follow-up statement
460 
WWUS54 KMEG 140458
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1058 PM CST Tue Dec 13 2022

MSC119-140508-
/O.CAN.KMEG.TO.W.0051.000000T0000Z-221214T0515Z/
Quitman MS-
1058 PM CST Tue Dec 13 2022

...THE TORNADO WARNING FOR SOUTHEASTERN QUITMAN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3422 9012 3450 8978 3415 8951 3409 8951
      3395 9014
TIME...MOT...LOC 0458Z 233DEG 55KT 3421 8983 

$$

MSC071-107-135-161-140515-
/O.CON.KMEG.TO.W.0051.000000T0000Z-221214T0515Z/
Lafayette MS-Yalobusha MS-Tallahatchie MS-Panola MS-
1058 PM CST Tue Dec 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CST FOR
SOUTHWESTERN LAFAYETTE...NORTHERN YALOBUSHA...NORTHEASTERN
TALLAHATCHIE AND SOUTHEASTERN PANOLA COUNTIES...
    
At 1058 PM CST, a severe thunderstorm capable of producing a tornado
was located near George Payne State Park, moving northeast at 65 mph.

HAZARD...Tornado and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Batesville, Water Valley, Charleston, George Payne State Park, John W
Kyle State Park, Pope, Springdale, Burgess, Enid, Velma, Oakland,
Courtland, Taylor, Shuford, Hayes Crossing, Eureka Springs and
Chapeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3422 9012 3450 8978 3415 8951 3409 8951
      3395 9014
TIME...MOT...LOC 0458Z 233DEG 55KT 3421 8983 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SMW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 13, 5:31 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 13, 5:31 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
531 PM CST Tue Dec 13 2022

...New AVIATION...

.DISCUSSION...
(This evening through next Monday)
Issued at 217 PM CST Tue Dec 13 2022

GOES-16 Water Vapor satellite trends place a stacked upper level
low over Central Nebraska and embedded within a broad upper level
trough axis over the Western United States and a shortwave trough
extending from the Great Lakes Region through the Southeast United
States. Meanwhile, a surface low is located in Central Nebraska
with an occluding cold front located in East Oklahoma and back
into Central and Southern Texas. A warm conveyor belt of moisture
within southwest flow aloft is present across the Lower
Mississippi Valley this afternoon with Regional WSR-88D radar
trends depicting showers and thunderstorms stretching from North
Central Arkansas back through Texarkana and into Northeast Texas.
As of 3 PM CST, temperatures across the Mid-South range from the
upper 50s to lower 60s. Strong to perhaps severe thunderstorm and
excessive rainfall potential in the short term and perhaps a
wintry mix of precipitation late Sunday night into Monday morning
are the predominant challenges in this afternoon's forecast
issuance.

Short term models including Convective Allowing Model solutions
(CAMs) indicate showers and thunderstorms ahead of the
aforementioned cold front will begin to to move into the Mid-South
this evening. Latest mesoanalysis indicates best surface/mixed
layer based instability remains mostly over Louisiana. Short term
trends don't indicate much improvement with the instability into
the evening hours and confidence in strong to severe thunderstorm
potential remains on the low end at best mainly over portions of
East Arkansas south of I-40 and west of I-55 in Northwest
Mississippi. Marginally severe wind would be the main threat if
any thunderstorms would be able to reach severe limits.

However, the main threat continues to be the potential for
excessive rainfall occurring beginning this evening and continuing
into Wednesday evening. The front is expected to begin slowing
over North Mississippi as the first shortwave departs later
tonight and the occluded front waits for another shortwave trough
to rotate through the region by late Wednesday afternoon into
Wednesday evening. This may result in the training of showers and
thunderstorms especially over Northeast Mississippi where 2-4
inches of rain is possible with possibly localized higher amounts.
Additionally, precipitable water values around 1.7 inches remain
in the 99th percentile for November. These conditions combined
with saturated soils are expected to be conducive for widespread
urban and small stream flooding and scattered areal flooding
across the above mentioned areas. No changes were made to the
existing Flood Watch but will continue to be monitored into this
evening.

Colder and drier air will filter into the Mid-South for the
remainder of the week and into the upcoming weekend. Long range
models hint at a potential for a wintry mix of precipitation late
Sunday night into Monday morning as an area of low pressure moves
along the Northern Gulf Coast. Confidence in occurrence remains
low at the moment but will continue to monitor in subsequent
forecasts as additional data arrives.

CJC

&&

.AVIATION...
(00Z TAFS)
Issued at 519 PM CST Tue Dec 13 2022

Low clouds should remain over the region for much of the forecast
period producing IFR ceilings. Rain has moved into western
sections of the Mid-South with showers and isolated thunderstorms
spreading across the remainder of the region tonight. Have
included a TEMPO group for thunderstorms for tonight into early
Wednesday morning. This large area of rain should exit the region
by sunrise Wednesday with more showers and isolated thunderstorms
move into to western sections of the Mid- South on Wednesday.
Winds will be mainly from the southeast this evening at 15 to 20
knots with gusts exceeding 30 knots at times. Some low level wind
shear is possible. Winds will be gradually shifting to the
southwest by Wednesday afternoon.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flood Watch through Wednesday evening for MSZ002>006-009-012>017-
     020>024.

TN...Flood Watch through Wednesday evening for TNZ053>055-089>092.

&&

PUBLIC FORECAST...CJC
AVIATION...ARS
Hazardous weather outlook, Dec 13, 11:34 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1134 AM CST Tue Dec 13 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141945-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1134 AM CST Tue Dec 13 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flood Watch has been issued for areas mainly south of I-40
tonight through Wednesday evening for areas mainly south of I-40
and east of I-55 in North Mississippi as 2 to 4 inches of rain
with locally higher amounts are expected. Saturated soils
combined with heavy rainfall will lead to widespread urban and
small stream flooding and scattered flash flooding. The highest
rainfall totals are expected over northeast Mississippi.

A few strong to severe storms are possible across portions of
Eastern Arkansas and Northwest Mississippi tonight. Gusty winds
are the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rain will continue on Wednesday. Saturated soils combined
with heavy rainfall will lead to widespread urban and small stream
flooding and scattered flash flooding. The highest rainfall
totals are expected over northeast Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Dec 13, 10:02 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1002 PM CST Tue Dec 13 2022

MSZ011-012-020-021-140430-
Tallahatchie MS-Panola MS-Yalobusha MS-Quitman MS-
1002 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern
Yalobusha, northern Tallahatchie, southern Quitman and southwestern
Panola Counties through 1030 PM CST...

At 1001 PM CST, Doppler radar was tracking a strong thunderstorm over
Vance, or 14 miles northwest of Charleston, moving northeast at 50
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville, George Payne State Park, Tutwiler, Marks, Lambert,
Crowder, Webb, Sumner, Pope, Enid, Vance, Courtland, Mims, Denton,
Mikoma, Stover, Longstreet, Asa, Locke Station and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 9044 3416 9043 3443 8999 3414 8981
TIME...MOT...LOC 0401Z 234DEG 44KT 3410 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 8:56 PM CSTAreal Flood AdvisoryMEGDeSoto4 hr
Dec 13, 10:02 PM CSTSpecial Weather StatementMEGPanola28 min
Dec 13, 11:16 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Pontotoc, Union, Yalobusha29 min
Dec 13, 11:42 PM CSTAreal Flood AdvisoryMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Dec 14, 12:28 AM CSTSpecial Weather StatementMEGCalhoun, Yalobusha47 min
Dec 14, 1:20 AM CSTAreal Flood AdvisoryMEGCalhoun, Yalobusha5 hr
Dec 14, 1:33 AM CSTSpecial Weather StatementMEGPontotoc27 min
Dec 14, 2:23 AM CSTAreal Flood AdvisoryMEGLee, Pontotoc, Prentiss, Tippah, Union4 hr

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.